MAUDE Adverse Event Report: KINAMED, INC. SUPERCABLE ISO-ELASTIC SYSTEM; CERCLAGE FIXATION

KINAMED, INC. SUPERCABLE ISO-ELASTIC SYSTEM; CERCLAGE FIXATION
Catalog Number 35-100-1010
Medical Device Problem Codes Contamination (1120); Microbial Contamination of Device (2303); Device Handling Problem (3265)
Health Effect - Clinical Codes Bacterial Infection (1735); Injury (2348)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As of 05/15/2017, over (b)(4) supercable iso-elastic cerclage implants have been used since product introduction in 2004.For the sternotomy closure indication, it is estimated that supercables have been used in over (b)(4) cases over the last 2 years, and this is the (b)(4) report of infection that kinamed has received.The supercable system has a long history of successful use with an extremely low adverse event rate.Inspection of the explanted supercable implants was not possible because they were not available for return and the cable and curved mini passer instrument lots involved in this event are depleted from our inventory.Review of the supercable cerclage system labeling confirms that the cautions and warnings relating to potential infection are appropriately described.The supercable's instructions for use (document (b)(4)) includes warnings about aseptic technique and recommended steps to avoid contamination.Review of the device history records and sterilization records for these lots of cerclage cables and the curved mini passer shows they were released with no deviations or non-conformances.Two of the cerclage cable lots were sterilized in the same load which has not resulted in any other known infections in the field.There are no radiographs or photos of the infected surgical site available for evaluation of this case.The supercable system has over 10 years of clinical experience in orthopedic applications, including in challenging cases that involved pre-existing infection (as summarized in several peer-reviewed publications), and approximately 2 years of clinical experience in sternotomy closure with no evidence of elevated infection risk.It is suspected that the root cause was not a result of any issue inherent to the cable system.The most likely root cause that the wound, the implant, or the instrumentation was somehow contaminated in the operating room, which is a general risk inherent to any surgical procedure and use of any surgical device.Not returned to manufacturer.
 
Event or Problem Description
On (b)(6) 2017, a cardiothoracic surgeon in (b)(6) performed sternotomy closure using five (1.5mm diameter) supercable cerclage implants (part number 35-100-1010).The surgeon informed the sales agent that the patient developed acute mediastinitis and that a re-do/revision surgery was performed on (b)(6) 2017 in which the supercables were explanted and the sternotomy was closed using another company's cerclage system.The outcome of the surgery was successful and the patient is reported to be doing well.The discharge date has been requested.

Brand Name
SUPERCABLE ISO-ELASTIC SYSTEM
Common Device Name
CERCLAGE FIXATION
Manufacturer (Section D)
KINAMED, INC.
820 flynn road
camarillo CA 93012 8701
MDR Report Key6571999
Report Number2027148-2017-00001
Device Sequence Number19019407
Product Code JDQ
UDI-Device Identifier00898142001357
UDI-Public00898142001357
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K030256
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date12/28/2019
Device Catalogue Number35-100-1010
Device Lot NumberK19867
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/20/2017
Initial Report FDA Received Date05/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
35-100-1010, SUPERCABLE, LOT K19665, EXP. 10/28/19; 35-100-1010, SUPERCABLE, LOT K19868, EXP.12/28/19; 35-800-7000, SUPERCABLE TENSIONER (60 DEGREE); 38-800-3400, CURVED MINI PASSER, LOT K19436
Outcome Attributed to Adverse Event Required Intervention;